Did Vaping THC ‘Wax’ for 5 Days Cause This Teen Girl’s Seizure?
— Evidence for the effect of THC on seizure threshold is conflicting, clinicians say
by Kate Kneisel, Contributing Writer, MedPage Today April 29, 2021
A 17-year-old girl presents to the emergency department (ED) in San Francisco. She is brought in by her foster mother, who found the girl unresponsive, presumably after a fall, although no one witnessed such an event. The foster mother notes that a few hours before the girl lost consciousness, her eyes had been darting rapidly, and she had become increasingly “out of it” and unresponsive, although there were no previous warning symptoms.
However, she notes that the girl has been behaving strangely for the past 4 days — emotionally unstable, paranoid, and irritable. She tells clinicians that the girl has a history of depression and has been hospitalized for psychiatric problems. However, she has no prior personal or family history of seizure.
The patient admits that she has been vaping highly concentrated tetrahydrocannabinol (THC) marijuana “wax” every day for the past 5 days. ED clinicians witness her have a 1-minute seizure with generalized tonic-clonic semiology and urinary incontinence, and admit her for further evaluation.
Her detailed medical history includes no recent infectious symptoms, fever, or sick contacts (including exposure to COVID-19). She reports that she has never experienced a seizure, fainting, or injury to the head. She has been diagnosed with depression, and 6 months previously, was hospitalized in a psychiatric ward for an unspecified psychosis. At that time, she was initiated on olanzapine treatment; however, she admits that she decided to stop taking the medication 2 months ago.
Her knowledge of her family medical history is scant, due to having little contact with her biological family. She reports diagnoses of schizophrenia in her father and bipolar disorder in her mother. However, there is no known family history of seizures or neurological disease.
Upon admission, and in the postictal period, clinicians obtain a complete metabolic panel, which is notable for a bicarbonate level of 10 mmol/L (attributed to postictal metabolic acidosis). Repeat testing shows that this is resolved; findings of a urine pregnancy test and urinalysis are negative.
Clinicians order magnetic resonance imaging of the brain with and without contrast, which reveals an incidentally enlarged adenohypophysis. Consultation with endocrinologists suggests it is not likely to have contributed to her seizure. Imaging results are otherwise unremarkable.
Clinicians obtain an expanded urine toxicology screen, which is positive for THC. Broad-serum analyses to evaluate the patient’s encephalopathy are obtained and unremarkable. These analyses include SARS-CoV-2 IgG and IgM, serum B12, HIV, syphilis rapid plasma reagin, thyroid studies, autoimmune encephalopathy panel, thyroglobulin and thyroperoxidase antibodies, antinuclear antibodies, double-stranded DNA antibody, complement studies, and Sjogren’s antibodies.
Numerous analyses of cerebrospinal fluid (CSF) also prove to be unremarkable, including basic CSF profile, bacterial culture, herpes simplex virus polymerase chain reaction, IgG index, oligoclonal bands, and autoimmune encephalopathy panel.
An extended electroencephalogram (EEG) that had been performed at the time of admission reveals mild diffuse background slowing with occasional bifronto-centrally predominant sharp and spike wave discharges, frequently occurring in brief runs without ictal evolution.
The patient had not received antiseizure medications, and had no further seizures during the admission. A psychiatric evaluation suggests that her presentation is most likely related to substance-induced exacerbation of an underlying thought disorder. She is restarted on olanzapine, with some improvement of her mental status; however, her ongoing paranoid thoughts and disorganized thought process persist.
Clinicians order a second extended EEG a week after admission, which shows complete normalization of the background. The patient is subsequently discharged to an inpatient psychiatric hospital.
Clinicians reporting this case of an adolescent who has a generalized tonic-clonic seizure after use of cannabis wax noted that it highlights the presence of interictal epileptiform abnormalities on EEG following a first lifetime seizure (which may have occurred within 24 hours of a suspected seizure), likely triggered by use of the high-dose THC wax concentrate.
Interictal electroencephalographic changes have not been previously described in relation to use of highly concentrated THC, despite the recent widespread availability of these products. Authors noted that marijuana is the second most frequently used drug (after alcohol) in adolescents, with nearly 7% of grade 12 students in the U.S. reporting daily marijuana use in 2020, according to the National Institute on Drug Abuse’s Monitoring the Future study.
Based on limited data from animal models and human studies, chronic cannabis use may be associated with a disruption in gamma EEG oscillations, which may lead to modulation of underlying network rhythms, case authors wrote, citing a few recent case series describing seizure provocation and interictal EEG abnormalities after use of synthetic cannabinoids such as “spice.”
Although the mechanism of these outcomes has yet to be identified, it may be related to THC’s partial agonism of the CB1 receptor; however, they noted that this has not previously been linked with use of cannabis wax, which generally contains as much as 50 times higher amounts of THC than other formulations. Furthermore, research has suggested that high-dose THC may lower the seizure threshold by decreasing GABA transmission, authors wrote.
Overuse of synthetics such as spice has been reported to cause toxic reactions, raised blood pressure, reduced blood supply to the heart, kidney damage, and seizures.
In this patient’s case, interictal discharges may have indicated a transient state of increased epileptogenicity after use of THC concentrate, case authors suggested, noting that her diffuse background slowing may have reflected her initial encephalopathy after frequent THC use and during the postictal period. Importantly, despite no interim use of antiseizure medication, a repeat EEG showed no evidence of similar findings, they added.
That the patient did not have any further seizures while she was hospitalized supports the theory that the initial clinical seizure(s) and EEG abnormalities were triggered by THC use, case authors wrote. It is also possible that the patient may have had an underlying seizure tendency, although no historical risk factors suggested this, the group noted. If the tendency existed, it may suggest that use of the THC concentrate lowered the patient’s seizure threshold. Furthermore, the patient was found to have interictal abnormalities on EEG, which normalized after 7 days of inpatient monitoring without further marijuana use.
Reporting clinicians acknowledged limitations of the case, including lack of information about the specific THC (and possible CBD) concentrations in the wax product used by the patient, and that the compound was not available for analysis.
The patient’s suspected underlying psychiatric diagnosis may also have been a confounding factor, they wrote, although this would not explain the EEG findings. Finally, the olanzapine started during this time may have affected the background rhythm, they noted; however, olanzapine is typically associated with lowering the seizure threshold.
Amid conflicting evidence surrounding the effect of THC on the seizure threshold, this case supports a previously undescribed effect of high-dose THC concentrate in triggering a provoked seizure in an adolescent, and in the absence of any underlying seizure tendency, also raises the possibility of THC concentrate itself generating epileptiform discharges, as has been previously described in several cases of synthetic marijuana use.
Given adolescents’ increasing use of THC concentrate, particularly in inhaled or vaped form, it should therefore be considered in the differential diagnosis for otherwise unexplained presentations of first lifetime seizure in patients of this age group, authors concluded.
Kate Kneisel is a freelance medical journalist based in Belleville, Ontario.
Cannabidiol in Children With Refractory Epileptic Encephalopathy (CARE-E)
Epileptic Encephalopathies are a group of epilepsies that develop in children. These epilepsies can cause frequent and difficult to control seizures. Because of the ongoing seizures, these epilepsies can also cause cognitive impairment and neurological impairment.
In many children with these Epileptic Encephalopathies, seizures are difficult to control with medical treatment, such as anti-convulsants or non-drug treatments like the ketogenic diet (a high fat, adequate-protein, low-carbohydrate diet). This has resulted in a need to find therapies that are effective and better tolerated for children with epileptic encephalopathies.
There is very limited data regarding the use of cannabis products in children, in particular cannabidiol-enriched cannabis oil in children with epilepsy. However, hemp oil products with high cannabidiol and low tetrahydrocannabinol ratios have been reported to provide seizure relief and cognitive improvement in children who take them.